February 24, 2010,
B.W. asks from Bethel Park, PA on February 23, 2010
Antibiotics for My One Year Old
My daughter is 18 months and 4 days ago started to get a cough and a runny nose. She had a fever of 102 at the beginning. Once I got it down the first time, the highest its been is like 100.9. I haven't given her any tylenol or motrin for the fever (since I got it down from the 102) because it is not very high because a fever is of course your body's way of getting rid of the sickness. The night before last she was up alot and crying, but last night she only cried once for about a minute, i rocked her, put her back in bed and she slept straight for the next 10 hours. My husband's been pressuring me to take her to the doctor so i did today and was told that her ears are fine, lungs are clear, but they gave me a prescription for the antibiotic Omnicef/cefdiner for her nose because it was "cloudy." I don't want to be giving my child antibiotics if she doesn't really need them. I know doctors really like to throw drugs at everything. She's already had antibiotics 3 or 4 times for ear infections. Her amoxicillin didn't work and they had to go to a stronger one. I don't want to make it worse so that she's even more resistant to the effect of antibiotics. Should I wait a day or two to see if she starts to improve? At the doctor's, her fever was only 99.6.
note: i seem to be getting alot of comments toward not using tylenol. I mostly haven't been using it because of being told its not a fever until it hits like 100.5 or 100.2. Her temperature has been right around the cut off of what is considered a fever. Sometimes higher sometimes lower. All debatable upon how much you add when you take it under the arm. some doctors say a degree, some say a half degree. If its obviously a fever i DO give her tylenol.
So What Happened?™
thanks for all the advice...i decided to go ahead and give her the antibiotic.....next time though i am determined not to be pressured, and will talk with the doctor to make sure it is absolutely necessary......i know it's not roseola, she has had that before, and she has all the symptoms of a cold
J.S. answers from Pittsburgh on February 24, 2010
I would use caution with the antibiotics as well. My daughter got Roseola in December (when she was 18 mos), which started with a fever that hit 105.4 degrees (had to go to ER because so high and 7pm on a Friday night). At the ER the doc prescribed antibiotics as his conclusion was ear infection, though I knew in my gut that wasn't it. She was very listless for 4 days as we fought the fever. USE MOTRIN -- lasts longer and works faster, per multiple docs. By either Monday or Tuesday she broke out in the typical Roseola rash. Nearly 100% of the population gets Roseola when they're young, so you might want to look into that.
B.C. answers from Norfolk on February 23, 2010
The cloudy snot means she might have a sinus infection. Since she's had a few ear infections already, waiting to give her the antibiotics will just give the infection a chance get into her ears. My son had a pattern of getting an ear infection a week or so after a cold. He'd get through the fever and sniffles, be fine for a few days to a week, then we'd have ear trouble. And an ear ache is so painful. Get a second opinion if you don't like your pediatrician or get another pediatrician, but why bother going to a doctor if you're not going to listen to their advice?
2 moms found this helpful
Moms recommend the following deals from Mamapedia:
D.W. answers from Indianapolis on February 23, 2010
There was a lot of over-prescribing of antibiotics the past several years which has led to super bugs being created, but most physicians have really cut back to prevent that as no new antibiotics have been developed (that haven't been withdrawn from the market for safety issues) in years.
I would recommend using Tylenol/Motrin even for a low-grade fever. Yes, fever is part of nature's way of fighting infection, but keeping a fever elevated (even minor) can lead to more serious issues down the road. My nephew, when 2 years old, had a low-grade fever that wasn't treated and became a high-grade fever followed by febrile seizures.
Omnicef is a very powerful antibiotic, so I would question the physician's choice for that first-line. It's worth a call back to the office to explain your concerns and ask what he suspects is causing the infection that he wants to fight it so aggressively.
Here is what the American Academy of Pediatrics says about antibiotic use:
1 mom found this helpful
I.G. answers from Seattle on February 23, 2010
99.6 is not a fever! Most respiratory infections and even ear infections are caused by viruses and antibiotics are useless in treating them.
Doctors prescribe them because it makes them and the parents feel like they are doing "something" rather than just waiting out the course of the illness.
I have been through this with my daughter about ten times, often as you say first amoxillin, then omnicef... by the time you start the omnicef, it usually coincides with the viral illness to get better by itself, so while it seems like the abx is doing a good job... it really is just the infect taking it's natural course.
It's really funny, because my ped has posters about ear infections/cold not needing abx all over the office, and still he prescribes them every single time...
Anyways, here is what I do now (and I have talked to my ped about it, so you might want to as well): I only take her in if her temp is over 102 F for more than 3 days or not responding to tylenol or when I have other concerns (pain, rash, etc...)
Generally a temp under 100.2 is not a fever!
If she has fluid in her ears I give medicated nosedrops and expectorant (only once a day, consult you ped for dosage, they do not put it on the packaging for kids that young) to help with drainage. We also use saline spray several times a day. We go back after one week to make sure everything is fine!
With this regimen she has not needed abx in one year.
Before that she was on abx 10 times (5 different kinds) within about 8 months. This regimen was suggested to me by a doctor in my home country (in Europe), but I checked it with my ped. here, since the expectorant I was given at home is not available here.
He was skeptical, but ok to give it a try - we have not been back since.
Also read this on the overuse of abx: http://www.cbsnews.com/stories/2009/12/23/tech/main###-##...
1 mom found this helpful
B.D. answers from Lancaster on February 24, 2010
I think your doctor probably gave you the prescription because if her nose is cloudy he/she doesn't want it turning into something worse. Amoxicillin never worked for my children either - it is a very common, mild antibiotic, so I really don't think you have to worry and think your daughter is becomig resistant - doctors do not like to give out the stronger drugs right away because of this. And, it is very possible she may clear this up on her own - but a little tylenol or motrin may make her feel a little better and more comfortable while her body is doing this. Hope she feels better soon.
B.K. answers from Pittsburgh on February 24, 2010
HI B., Normally I would agree with you and hold off on the meds myself. But speaking from personal experience this winter has been awful when it comes to illnesses. There have been so many bad colds, episodes of pneumonia, and bronchitis going around and becomming reasons for hospitalizations I would error on the side of caution and give her the meds. Best wishes.
D.S. answers from Allentown on February 23, 2010
So what was the diagnosis of the baby?
Why did he prescribe the antibiotic?
If you don't know the answer to these question, call and talk to the nurse and ask her to explain what it is your child was diagnosed with and why
was the antibiotic prescribed?
You need to know. Good luck. D.
N.K. answers from Madison on February 23, 2010
My experience is just the opposite with the doctors in the U.S. They do not prescribe antibiotics unless it is necessary. In my original country, it is common for people to take antibiotics when they have a cold/flu even though it is viral and antibiotics won't help, but it prevents a bacterial infection like a sinus or ear infection that sometimes comes after a cold/flu, so people think antibiotics work on cold/flu.. Well, it is a totally different story but just wanted to say that my experience with doctors in the U.S. is that they don't prescribe antibiotics unless they suspect there is a bacterial infection. (Maybe it is just the doctors here at the UW hospital and clinics, I am not sure.)
To me it sounds like there is not an open and clear communication between you and your pediatrician. You didn't talk about your concerns and ask exactly why he is prescribing the antibiotics? Maybe you should find a pediatrician that you trust, and won't overprescribe antibiotics?
High fever can be dangerous. If she is uncomfortable and not able to sleep, it may also prolong the illness. By the way, I recently switched to Tylenol without any dye (white in color), which eliminates at least one worry :-)
E.F. answers from Pittsburgh on February 24, 2010
I think you need to call your doctor back and have a conversation with him or her to clarify why they gave you the antibiotics and if they are really necessary. My son has been on antibiotics nearly a dozen times in his 29 months and now is battling a C.diff infection. If you decide not to give the antibiotics, you need to call the doctor and let him or her know that so they are up to speed on what is going on with your little one.
On the Tylenol/Motrin front, this is not the time to be chary with the drugs. Yes, fever is nature's way of killing bugs, but she is too little to be able to communicate exactly how much discomfort she is in (kids play through the pain), and pain will slow down her healing. When she's 5 you can take a "wait and see" approach, but keep her comfortable now.